Article Detail

Effects of Medication Problems

Effects of Medication Problems

Courtesy of Scott Johnson from HomeInstead Senior Care.

Seniors and family caregivers should look for warning signs that can indicate a problem with a medication. “When there is a change in medication, you should watch for changes in behaviour,” said Pronica Janikowski, Professional Development Coordinator of the Canadian Society of Consultant Pharmacists. “The person may be confused or dizzy and this can lead to a fall. Sometimes changes in medication can also make them drowsy, so if they are suddenly sleeping all the time or experiencing a change in appetite, it could be a sign to watch for.”

Medication-related problems can cause, aggravate or contribute to common and costly geriatric problems including:

• Confusion
• Delirium/hallucinations
• Depression
• Dizziness
• Falls
• Incontinence
• Insomnia
• Loss of coordination
• Malnutrition/dehydration
• Memory loss
• Psychiatric problems

In the lives of seniors, these issues can then lead to decreased quality of life, emergency room and doctor visits and hospitalizations, hip fractures, and loss of independence.

Add a Comment